Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 55, NWS San Diego, CA

August 31, 2013San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Aug 31, 2013, 12:15 PM PDT for San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2013, 12:15 PM PDT (19:15 UTC)
Expired
Aug 31, 2013, 3:15 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 116 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 1:14 PM PDTFLASH FLOOD23 E Big Bear City, CASPOTTER REPORT OF 6 INCHES OF WATER FLOWING OVER HIGHWAY 247 AT RECHE ROAD. WIND GUST TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 7.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WGUS56 KSGX 311915
FFWSGX
CAC071-312215-
/O.NEW.KSGX.FF.W.0055.130831T1915Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
1215 PM PDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 315 PM PDT

* AT 1210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON    
  VALLEY AND HIGHWAY 247.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3443 11646 3435 11643 3432 11648 3427 11644
      3418 11646 3422 11676 3435 11674 3444 11667

$$

JT
4 follow-up statements
331 
WGUS76 KSGX 311949
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 PM PDT SAT AUG 31 2013

CAC071-312215-
/O.CON.KSGX.FF.W.0055.000000T0000Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1249 PM PDT SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN PRODUCING THUNDERSTORMS BETWEEN ONYX PEAK AND 
JOHNSON VALLEY. 

FLASH FLOODING IS LIKELY OVER HIGHWAY 247...EXTENDING INTO JOHNSON 
VALLEY. RADAR RAINFALL ESTIMATES 1.5 INCHES OF RAIN HAS FALLEN IN 
THIS AREA THROUGH 1245 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&


$$

JAD
913 
WGUS76 KSGX 311953 CCA
FFSSGX

FLASH FLOOD STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE SAN DIEGO CA
1249 PM PDT SAT AUG 31 2013

CAC071-312215-
/O.COR.KSGX.FF.W.0055.000000T0000Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
1249 PM PDT SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN PRODUCING THUNDERSTORMS BETWEEN ONYX PEAK AND 
JOHNSON VALLEY. 

FLASH FLOODING IS LIKELY OVER HIGHWAY 247...EXTENDING INTO JOHNSON 
VALLEY. RADAR RAINFALL ESTIMATES 1.5 INCHES OF RAIN HAS FALLEN IN 
THIS AREA THROUGH 1245 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.

&&

LAT...LON 3443 11646 3435 11643 3432 11648 3427 11644  
      3418 11646 3422 11676 3435 11674 3444 11667

$$

JAD
490 
WGUS76 KSGX 312038
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
138 PM PDT SAT AUG 31 2013

CAC071-312215-
/O.CON.KSGX.FF.W.0055.000000T0000Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
138 PM PDT SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

AT 130 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JOHNSON 
VALLEY...AND AREAS ALONG HIGHWAY 247. A TRAINED SPOTTER REPORTED 6 
INCHES OF MOVING WATER OVER HIGHWAY 247 AT THE INTERSECTION OF RECHE 
ROAD ALONG WITH 50 MPH WIND GUSTS. ONE HOUR RADAR RAINFALL ESTIMATES 
OF 1.50 TO 1.75 HAVE FALLEN IN THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3443 11646 3435 11643 3432 11648 3427 11644
      3418 11646 3422 11676 3435 11674 3444 11667

$$

JT
887 
WGUS76 KSGX 312214
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
314 PM PDT SAT AUG 31 2013

CAC071-312219-
/O.EXP.KSGX.FF.W.0055.000000T0000Z-130831T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
314 PM PDT SAT AUG 31 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM PDT FOR SOUTH
CENTRAL SAN BERNARDINO COUNTY...

FLASH FLOODING IS NO LONGER EXPECTED IN THE VICINITY OF 
JOHNSON VALLEY AND ALONG HIGHWAY 247. THEREFORE...THE FLASH FLOOD 
WARNING HAS BEEN ALLOWED TO EXPIRE. MINOR FLOODING OF CREEKS AND 
STREAMS AND ROADWAY PONDING ARE STILL POSSIBLE OVER THE NEXT FEW 
HOURS. REMEMBER...NEVER DRIVE ACROSS FLOODED ROADWAYS.  

&&

LAT...LON 3443 11646 3435 11643 3432 11648 3427 11644
      3418 11646 3422 11676 3435 11674 3444 11667

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:45 AM PDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 31, 9:45 AM PDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT SAT AUG 31 2013

.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE ACROSS THE SOUTHLAND
TODAY...AS SUBTROPICAL MOISTURE REMAINS OVER THE REGION.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE...ESPECIALLY IN THE
MOUNTAINS AND DESERTS...BUT CANNOT RULE OUT SOME ACTIVITY IN THE
INLAND EMPIRE.  THE MOUNTAINS AND DESERTS WILL CONTINUE TO SEE THE
THREAT OF AFTERNOON THUNDERSTORMS THROUGH MOST OF THIS WEEK...AS
LINGERING MOISTURE OVER THE NEXT SEVERAL DAYS.  ABOVE NORMAL
TEMPERATURES WILL REMAINS ABOVE AVERAGE FOR THIS COMING WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW HIGH PRESSURE OVER THE DESERT
SOUTHWEST...AS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST
COAST.  SOUTHERN CALIFORNIA REMAINS UNDER THE INFLUENCE OF THIS
RIDGE...WITH PLENTY OF TROPICAL MOISTURE FEEDING INTO THE REGION.
IN FACT...THE KNKX SOUNDING CONTINUES TO SHOW 2.22 INCHES OF
PRECIPITABLE WATER THIS MORNING...WITH A MORE UNSTABLE SOUNDING
PROGGED FOR THIS AFTERNOON.  FOR THIS REASON...CUMULUS ARE ALREADY
DEVELOPING OVER THE MOUNTAINOUS AREAS THAT ARE SEEING SOME SUN.
THAT BEING SAID...A RELATIVELY THICK CLOUD LAYER IS OVER THE
MAJORITY OF THE AREA...AND WILL DICTATE HOW WIDESPREAD THE
THUNDERSTORM ACTIVITY IS TODAY AS WELL AS HOW MUCH TEMPERATURES WILL
WARM OVER THE AREA.  AT THIS TIME...RADAR IMAGERY IS SHOWING SOME
LIGHT SHOWERS OVER THE HIGH DESERTS AND THE SAN BERNARDINO
MOUNTAINS...AND IT APPEARS THAT SOME OF THESE SHOWERS MAY BE FORMING
OVER THE INLAND EMPIRE.  THEREFORE...THINK THAT TODAY WILL BE
ANOTHER ACTIVE THUNDERSTORM DAY ACROSS THE SOUTHLAND.

THE MOISTURE IN THE ATMOSPHERE WILL GRADUALLY DECREASE OVER THE NEXT
SEVERAL DAYS...BUT THAT BEING SAID...WILL STILL BE PLENTY HIGH
ENOUGH FOR SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
EACH AFTERNOON AND EVENING.  TEMPERATURES WILL REMAIN ABOVE AVERAGE
THROUGH THE PERIOD...WITH ONLY MINOR FLUCTUATIONS POSSIBLE.

&&

.AVIATION...
311530Z...COAST/VALLEYS...SCT-BKN CLOUDS AOA FL100. AFT 08Z SUN...
PATCHY MARINE CLOUDS WITH BASES OF 010-015 OVER THE COASTAL WATERS
MOVING LOCALLY ONSHORE WHICH MAY IMPACT COASTAL TAF SITES BRIEFLY
10Z-15Z...BUT LOW CONFIDENCE.

MTNS/DESERTS...SCT-BKN CLOUDS AOA FL100. AFT 19Z...ISOLD/SCT
SHWRS/TSTMS WILL FORM OVER THE HIGHER TERRAIN WITH BASES NEAR MTN
TOP AND TOPS LOCALLY TO FL500 WITH STG UDDFS. STORMS LIKELY TO
FOLLOW THE TERRAIN WITH A SLIGHT NE DRIFT TOWARD THE DESERTS. TSTMS
WILL DISSIPATE AROUND SUNSET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 6 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...RIVERSIDE COUNTY MOUNTAINS...SAN
     BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...
     SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...JAD
Hazardous weather outlook, Aug 31, 5:45 AM PDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PDT SAT AUG 31 2013

CAZ055-056-058-060-062-010100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
545 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MOUNTAINS AND
DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING FOR THIS AFTERNOON

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON.

CAZ048-061-010100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
COACHELLA VALLEY-
545 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND
COACHELLA VALLEY OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:01 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 4:33 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego13 hr
Aug 31, 1:33 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 31, 2:51 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 3:21 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 3:29 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 3:38 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.